Florida, 2014Lightning Strike in Florida, April 17, 2014
April 17, 2014 · NWS MFL · 1 event in 1 county or zone
A warm front moved north across South Florida during the afternoon producing scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved north across South Florida during the afternoon producing scattered showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 17, 2:03 PM EST, 52 minutes earlier.
Area forecast discussion, Apr 17, 2:03 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
303 PM EDT THU APR 17 2014
.NEAR TERM...(THIS EVENING)
THE INITIAL CONCERN WILL BE THROUGH LATE AFTERNOON AND EVENING
PERIODS ALONG THE GULF COAST AND FROM NAPLES TO THE LAKE REGION DUE
TO THE POTENTIAL FOR STRONG THUNDERSTORMS AND HEAVY RAINFALL
ASSOCIATED WITH A FRONTAL BOUNDARY LIFTING NORTH. THE LATEST RADAR
LOOP SHOWED SCATTERED TO NUMEROUS SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS SHIFTING WESTWARD TOWARD THE GULF COAST ACROSS THE
INTERIOR AREAS. THE LATEST HRRR AND WRF MODELS REFLECT THIS AND
INDICATE THIS ACTIVITY BECOMING CONCENTRATED AROUND THE NAPLES AREA
THROUGH THIS TIME. IF THIS SCENARIO UNFOLDS...LOCALIZED FLOODING
COULD BECOME AN ISSUE DEPENDING ON WHERE THE HEAVY RAINFALL FOCUSES.
IN ADDITION TO THE RAINFALL...A FEW STRONG STORMS CAN'T BE RULED OUT
THROUGH THIS TIME OVER THESE AREAS WITH THE MAIN THREATS BEING
STRONG WIND GUSTS AND HAIL. THE MORNING SOUNDING INDICATED DECENT
MID-LEVEL LAPSE RATES WITH -12 C DEG 500 MB TEMPERATURES ALONG WITH
1.8" PWS. 85/AG
.SHORT TERM...(TONIGHT THROUGH SATURDAY)...
THE LATEST SHORT-RANGE MODEL GUIDANCE REMAINS IN DECENT AGREEMENT
AND GENERALLY INDICATES THE WARM FRONT LIFTING NORTH OUT OF OUR
LOCAL AREA TONIGHT AS A COLD FRONT ASSOCIATED WITH A GULF LOW
APPROACHES THE AREA FROM THE WEST FRIDAY AND FRIDAY NIGHT. THE
FRONTAL BOUNDARY IS PROGGED TO MOVE THROUGH THE AREA WITH DRIER AIR
AND NW FLOW SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. MODEL
SOUNDINGS INDICATE THE LOW-LEVEL FLOW SHIFTING TO THE SOUTH THROUGH
THE DAY FRIDAY WITH DECENT DRY MID-LEVEL AIR FILLING IN FROM THE
SOUTHEAST. ALTHOUGH SOME SHOWER/TSTM ACTIVITY WILL REMAIN POSSIBLE
THROUGH THE DAY FRIDAY...ESPECIALLY AROUND THE LAKE THROUGH THE
AFTERNOON PERIOD...PLENTY OF UPPER CLOUDS MAY ACT TO LIMIT
INSTABILITY DURING THE PEAK HEATING HOURS OF THE DAY...WHICH IS
INDICATED FROM THE MODEL SOUNDINGS. THE LATEST WRF MODEL
REFLECTIVITIES MAINLY SHOW SCATTERED ACTIVITY DEVELOPING ALONG AND
JUST AHEAD OF THE FRONTAL BOUNDARY LATE FRIDAY NIGHT THROUGH EARLY
SATURDAY MORNING AS THE FRONT APPROACHES AND BEGINS TO MOVE INTO
THE AREA. TEMPERATURES WILL REMAIN AT AND JUST ABOVE NORMAL
THROUGH THIS TIME...THEN TREND BACK TO NORMAL IN THE WAKE OF THE
FRONTAL BOUNDARY SATURDAY NIGHT INTO SUNDAY MORNING. 85/AG
.LONG TERM...(SUNDAY-EARLY NEXT WEEK)
THE DRY WEATHER WILL REMAIN IN PLACE OVER SOUTH FLORIDA FOR EARLY
NEXT WEEK...AS HIGH PRESSURE BUILDS INTO THE SOUTHEASTERN UNITED
STATES FROM THE CENTRAL UNITED STATES. THE HIGH WILL THEN MOVE EAST
INTO THE WESTERN ATLANTIC WATERS FOR THE MIDDLE TO END OF NEXT WEEK
ALLOWING FOR A COLD FRONT TO MOVE THROUGH SOUTH FLORIDA. THIS FRONT
WILL BE A DRY COLD FRONT WHICH WILL JUST REINFORCE THE DRY WEATHER
OVER SOUTH FLORIDA FOR THE MIDDLE TO END OF NEXT WEEK.
BNB
&&
.MARINE...
LIGHT TO MODERATE NORTHEAST WINDS WILL SHIFT TO THE SOUTHEAST BY
FRIDAY AS A WARM FRONT LIFTS NORTH AND A COLD FRONT APPROACHES AND
MOVES THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. A MIX OF
NORTHEAST SWELL AND WIND WAVES WILL REMAIN AT ADVISORY LEVELS
THROUGH TONIGHT...THEN ONCE AGAIN OVER THE WEEKEND IN THE WAKE OF
THE COLD FRONT...MAINLY ACROSS THE PALM BEACH WATERS. IN ADDITION TO
THE WINDS AND SEAS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
STORMS OVER THE LOCAL WATERS WILL BE CAPABLE OF GENERATING FREQUENT
LIGHTNING...HEAVY RAINFALL AND LOCALLY CHOPPIER CONDITIONS IN AND
AROUND THE HEAVIER SHOWERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 73 84 72 86 / 40 50 50 40
FORT LAUDERDALE 74 85 75 87 / 30 40 50 40
MIAMI 73 85 74 86 / 30 40 50 40
NAPLES 70 87 69 79 / 40 50 50 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR FLZ168.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM EDT FRIDAY
FOR AMZ650-670.
GM...NONE.
&&
SHORT TERM...84/AK
LONG TERM....85/AGHazardous weather outlook, Apr 17, 11:57 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1257 PM EDT THU APR 17 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181700-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1257 PM EDT THU APR 17 2014
...A FEW STRONG STORMS POSSIBLE INTERIOR THIS AFTERNOON...
...HIGH RISK OF RIP CURRENTS PALM BEACH COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE
PALM BEACH COAST EXTENDING NORTH FROM DEERFIELD BEACH.
THUNDERSTORMS: A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING, A FEW OF WHICH COULD BECOME STRONG.
WIND: GUSTY WINDS OF AROUND 50 MPH WILL BE POSSIBLE WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE INTERIOR AND
GULF COAST.
HAIL: SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS THIS
AFTERNOON OVER THE INTERIOR AND GULF COAST.
FLOODING: LOCALIZED FLOODING WILL REMAIN POSSIBLE THROUGH THE DAY.
WAVES: ADVISORY LEVEL SEAS WILL REMAIN POSSIBLE EAST OF PALM BEACH
ACROSS THE GULF STREAM INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH FLORIDA LATE
FRIDAY INTO EARLY SATURDAY AS A COLD FRONT MOVES BY.
SEAS COULD BECOME HAZARDOUS IN THE GULF STREAM LATE SATURDAY INTO
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Apr 17, 2:08 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
308 PM EDT THU APR 17 2014
FLZ066-067-171945-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
308 PM EDT THU APR 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HENDRY AND
SOUTHWESTERN INLAND PALM BEACH COUNTY UNTIL 345 PM EDT...
AT 308 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ROTENBERGER WILDLIFE REFUGE...OR 13 MILES SOUTH OF
LAKE HARBOR...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLE GLADE...SOUTH BAY...LAKE HARBOR...ROTENBERGER WILDLIFE
REFUGE...HOLEY LAND WILDLIFE REFUGE...OKEELANTA AND BELLE GLADE CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2644 8059 2638 8089 2655 8100 2670 8078
2669 8075 2669 8073 2666 8057
TIME...MOT...LOC 1908Z 239DEG 40KT 2651 8086
60Special weather statement, Apr 17, 2:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT THU APR 17 2014
FLZ069-070-172000-
INLAND COLLIER COUNTY FL-COASTAL COLLIER COUNTY FL-
336 PM EDT THU APR 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL INLAND COLLIER
COUNTY AND NORTHWESTERN COASTAL COLLIER COUNTY UNTIL 400 PM EDT...
AT 334 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST TOLL GATE ON ALLIGATOR ALLEY...OR 7 MILES SOUTHWEST OF GOLDEN
GATE ESTATES...MOVING NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NAPLES...GOLDEN GATE ESTATES...EAST NAPLES...WEST TOLL GATE ON
ALLIGATOR ALLEY...NAPLES PARK...GOLDEN GATE...NAPLES MANOR...NORTH
NAPLES...LELY RESORT...VINEYARDS...QUAIL CREEK ESTATE...PELICAN BAY
AND LELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND COULD LEAD TO
URBAN TYPE FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2630 8183 2632 8184 2632 8169 2625 8161
2613 8157 2606 8166 2610 8181 2618 8181
2619 8182 2627 8183 2630 8184
TIME...MOT...LOC 1934Z 130DEG 19KT 2614 8168
60Lightning, Collier
- When
- April 17, 2:55 PM EST
- Where
- Collier County, 2.13 mi NW of Golden Gate
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 26.195, -81.689
A house was struck by lightning causing a fire. The garage was completely destroyed with heavy smoke damage to the house. Two firefighters were treated at the local hospital with minor injuries sustained while fighting the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502080.